Alert archive / Kansas / Special Weather Statements in 2016
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Aug 23, 2016, 12:21 AM CDT for Rawlins County, Kansas; Hitchcock County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2016, 12:21 AM CDT (05:21 UTC)
- Expired
- Aug 23, 2016, 1:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
Counties Rawlins County, KS, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 93 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 958 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 2188 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
171
WWUS83 KGLD 230521
SPSGLD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1121 PM MDT MON AUG 22 2016
KSZ001>003-014-NEZ079>081-230600-
DECATUR KS-CHEYENNE KS-THOMAS KS-RAWLINS KS-DUNDY NE-RED WILLOW NE-
HITCHCOCK NE-
1121 PM MDT MON AUG 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DECATUR...RAWLINS...
NORTHWESTERN THOMAS AND NORTHEASTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS...EASTERN DUNDY...HITCHCOCK AND WESTERN RED
WILLOW COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL MIDNIGHT MDT/100 AM
CDT/...
AT 1121 PM MDT/1221 AM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF BENKELMAN
TO 10 MILES NORTH OF LEVANT. MOVEMENT WAS NORTHEAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MCCOOK...ATWOOD...BENKELMAN...TRENTON...CULBERTSON...BIRD CITY AND
PALISADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4002 10054 3945 10129 3999 10171 4035 10142
4035 10070
TIME...MOT...LOC 0521Z 228DEG 9KT 4023 10156 3953 10123
$$
JNWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 22, 6:25 PM CDT, 5 hours 56 minutes earlier.
Area forecast discussion, Aug 22, 6:25 PM CDT, 5 hours 56 minutes before
Area Forecast Discussion National Weather Service Goodland KS 525 PM MDT MON AUG 22 2016 .SHORT TERM...(This evening through Tuesday) Issued at 220 PM MDT Mon Aug 22 2016 A weather disturbance is forecast to move across much of the area from the southwest later this afternoon through much of the overnight hours. Some gusty outflow winds and locally heavy rainfall will be the primary threats. Breezy southerly winds expected to continue through midnight before slowly decreasing and veering to the southwest and west (along/west of the CO/KS border) ahead of an approaching front. Low temperatures should range from the mid 50s to near 60 in far eastern Colorado with low to upper 60s east of the border. For Tuesday the back end of expected precipitation will just about clear the far east and northeast parts of the area around sunrise with a mostly sunny sky the rest of the day. There may be an isolated thunderstorm along the front generally centered from Trenton to Goodland and Tribune during the afternoon. High temperatures in the upper 80s to around 90 west with low to mid 90s elsewhere expected. .LONG TERM...(Tuesday night through Monday) Issued at 219 PM MDT Mon Aug 22 2016 Tuesday Night through Thursday...Main forecast concern for the period will be placement and impacts related to strong frontal boundary that will likely be to the south of the area during the period. While the position of large scale features seems to have a large degree of agreement with respect to latest forecasts...details impacting sensible wx seem to show a large degree of variability evident in SREF plumes of temperature with 30 degrees separating the coolest and warmest members on Wednesday...with EKDMOS showing a similar (20 F) spread between 10 and 90th percentiles. With this data in mind...overall temperature forecast will be rather low confidence as highly variable elements like the degree of cloud cover will play a large role in observed values. CWA will most likely start period in post frontal/upslope flow regime with persistent CAA from the east. Am a little unsure of magnitude of cold air as a lot of it appears driven by diabatic processes along front...but good agreement on overall pattern. PV fields indicate short wave trough will slide over the area on Tuesday Night and Wednesday and while static stability does appear somewhat low...elevated condensation pressure deficits call into question whether any parcels would become saturated to take advantage of lift. That being said...enough support to at least warrant chance pops on Wednesday morning and will focus things in eastern cwa where H7 frontal zone may focus mesocale ascent in presence of aforementioned instability. Precipitation should move to the south and diminish through the afternoon and evening. Chance for showers will remain along periphery of cwa through Thursday...but expect bulk of precipitation to be south and west of area. In the extended (Thursday Night- Monday)...Weather pattern will remain active across the area through the period as CWA remains on periphery of southeast CONUS ridge with a series of weak short wave impulses moving through the flow. As sfc low/trough develops over the start of the period may see gusty southerly winds during the afternoon on Friday and Saturday which will be key in provided needed moisture return for convective development and potential strength of storms. GEFS ensemble plumes support at least a marginal risk of a severe storm or two Friday night with 1000-1500 J/Kg of CAPE and around 30kts of shear in most plumes. With large amount of uncertainty in the closer periods...hard to get to confident in the details at this point and kept bulk of forecast near mean values. Aside from periodic storm chances expect a gradual warming trend through the forecast and high temps climbing into the 90s again by Monday as H5 ridge begins to amplify. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 525 PM MDT Mon Aug 22 2016 VFR conditions should prevail at both KMCK and KGLD terminals, though brief drops to MVFR vis (3-6 sm) can't be ruled out if a stronger thunderstorm were to impact either terminal. Best thunderstorm coverage will tend to be south of I-70 though KGLD is in line with best chances, and KMCK later when thunderstorms move northeast. All of this activity should transition eastward as the upper level disturbance moves out of the region. Gusty winds should slowly diminish through the first 6 hours of the TAF period, then decreasing below 12kt. Surface winds are still expected to shift to the southwest late tonight, then northwest by Tuesday afternoon as surface low pressure transitions over the region. There may be a brief period of low level wind shear at KMCK late tonight during this transition period (roughly 05-10Z). && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JRM AVIATION...DR
Hazardous weather outlook, Aug 22, 11:35 AM CDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT MON AUG 22 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1035 AM MDT MON AUG 22 2016 /1135 AM CDT MON AUG 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A WEATHER DISTURBANCE WILL MOVE ACROSS MUCH OF THE AREA FROM THE SOUTHWEST LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THE PRIMARY THREATS WILL BE LOCALLY GUSTY OUTFLOW WINDS TO 50 MPH AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 22, 8:57 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT MON AUG 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 4 SE RULETON 39.30N 101.83W
08/22/2016 E0.75 INCH SHERMAN KS PUBLIC
DIME SIZE HAIL REPORTED SOUTHEAST OF RULETON.
&&
RHUSTEDLocal storm report, Aug 22, 9:01 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
801 PM MDT MON AUG 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL EDSON 39.33N 101.54W
08/22/2016 E0.75 INCH SHERMAN KS PUBLIC
DIME SIZE HAIL JUST BEGINNING IN EDSON.
&&
RHUSTEDLocal storm report, Aug 22, 9:15 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT MON AUG 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND GST 2 W EDSON 39.33N 101.58W
08/22/2016 M59.00 MPH SHERMAN KS MESONET
&&
RHUSTEDSpecial weather statement, Aug 22, 10:40 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1040 PM CDT MON AUG 22 2016
KSZ002-014-230430-
THOMAS KS-RAWLINS KS-
1040 PM CDT MON AUG 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAWLINS AND
NORTHWESTERN THOMAS COUNTIES UNTIL 1130 PM CDT...
AT 1039 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF BREWSTER...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
RAWLINS AND NORTHWESTERN THOMAS COUNTIES.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 40 AND 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3962 10103 3935 10129 3941 10139 3957 10139
3957 10140 3975 10133
TIME...MOT...LOC 0339Z 208DEG 13KT 3947 10135
BULLERSpecial weather statement, Aug 22, 10:42 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
942 PM MDT MON AUG 22 2016
KSZ001-013-230430-
CHEYENNE KS-SHERMAN KS-
942 PM MDT MON AUG 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE AND
NORTHEASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 1030 PM
MDT/1130 PM CDT/...
AT 942 PM MDT/1042 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES NORTH OF GOODLAND...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CHEYENNE AND NORTHEASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3967 10141 3958 10141 3937 10158 3947 10181
3978 10167
TIME...MOT...LOC 0342Z 208DEG 12KT 3950 10167
BULLERSpecial weather statement, Aug 23, 12:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1121 PM MDT MON AUG 22 2016
KSZ001>003-014-NEZ079>081-230600-
DECATUR KS-CHEYENNE KS-THOMAS KS-RAWLINS KS-DUNDY NE-RED WILLOW NE-
HITCHCOCK NE-
1121 PM MDT MON AUG 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DECATUR...RAWLINS...
NORTHWESTERN THOMAS AND NORTHEASTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS...EASTERN DUNDY...HITCHCOCK AND WESTERN RED
WILLOW COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL MIDNIGHT MDT/100 AM
CDT/...
AT 1121 PM MDT/1221 AM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF BENKELMAN
TO 10 MILES NORTH OF LEVANT. MOVEMENT WAS NORTHEAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MCCOOK...ATWOOD...BENKELMAN...TRENTON...CULBERTSON...BIRD CITY AND
PALISADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4002 10054 3945 10129 3999 10171 4035 10142
4035 10070
TIME...MOT...LOC 0521Z 228DEG 9KT 4023 10156 3953 10123
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:40 PM CDT | Special Weather Statement | GLD | Sherman | 50 min |
| Aug 22, 8:07 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 53 min |
| Aug 22, 8:27 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 48 min |
| Aug 22, 8:59 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 46 min |
| Aug 22, 10:40 PM CDT | Special Weather Statement | GLD | Thomas | 50 min |
| Aug 22, 10:42 PM CDT | Special Weather Statement | GLD | Cheyenne | 48 min |
| Aug 23, 1:04 AM CDT | Special Weather Statement | GLD | Decatur, Rawlins | 41 min |
| Aug 22, 8:38 PM CDT | Special Weather Statement | GLD | Kit Carson | 52 min |
| Aug 23, 1:50 AM CDT | Special Weather Statement | GLD | Red Willow | 25 min |
Nearby
Special Weather Statements in Kansas, 2016Special Weather Statements in Nebraska, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.